Montana, 2016

Winter Storm in Montana, November 28 to 29, 2016

November 28 to 29, 2016 · NWS BYZ · 4 events in 4 counties and zones

A very strong surface low moved northeast out of Colorado into the eastern Dakotas and western Minnesota. This low pulled moisture northward from the Gulf of Mexico and wrapped it around the low westward into the western Dakotas and the far eastern counties of Montana.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very strong surface low moved northeast out of Colorado into the eastern Dakotas and western Minnesota. This low pulled moisture northward from the Gulf of Mexico and wrapped it around the low westward into the western Dakotas and the far eastern counties of Montana. In addition, tight pressure gradients across eastern Montana resulted in very gusty northwest winds. As a result, heavy snow along with blowing and drifting snow, as well as significantly reduced visibilities were reported across portions of southeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 28, 10:10 AM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 28, 10:10 AM MST, 2 hours 50 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1010 AM MST Mon Nov 28 2016

.UPDATE...

Main update is to increase precipitation chances over western
and south central zones where instability axis and weak shortwave
activity is generating scattered snow showers. Also increased wind
speeds this afternoon for central and western zones based on
latest hi-res model guidance. Should see northerly gusts of 35 to
50 mph develop by mid afternoon along and east of a Hysham to
Sheridan line. Going winter storm highlites are unchanged at this
point with models continuing to indicate periods of locally heavy
snowfall combined with strong northerly winds tonight into
tomorrow. Will take a closer look at Blizzard potential for
eastern border zones with afternoon package given latest wind
forecasts. Its possible strongest winds will end before heaviest
precipitation begins there tonight, but could be at least a few
hours of whiteout conditions. Covered this in the Winter Storm
Warning statement for now. Rest of the forecast is on track.
Chambers

&&

.SHORT TERM...valid for Tdy and Tue...

The advertised winter storm is steadily strengthening over the
eastern Dakotas this morning. Pressure gradients across the
forecast area will strengthen through the next 36 hours, bringing
a strong increase in northwest winds across the region. Snow was
already picking up in intensity over central and western North
Dakota as rich Gulf moisture is brought north and west around this
storm.

As we move through the day, northwest winds will steadily
increase to 20-30 mph. Snow will move into our eastern counties
later this afternoon and evening as ascent moves over these
regions. Once the snow moves in tonight, expect temperatures to
quickly drop into the mid 20s with roads becoming snow covered and
areas of blowing snow developing in the overnight hours. The
surface low reaches its furthest westward extent early Tuesday
morning, and this will be the period of heaviest snow, lowest
visibilities, and strongest winds (30 to 40 mph) across our
eastern zones. The inherited forecast hasn't changed much, and we
still expect the heaviest impacts from this storm to be east of a
Forsyth-Hardin-Sheridan line. Snow amounts in these areas will
range from 2-6 inches (with higher amounts the closer one goes to
the Dakotas) for the event.

While snow amounts might not seem high for a winter storm, we want
to stress that the combination of snow and winds is what will
make travel conditions very hazardous in these eastern zones. With
quickly cooling temperatures across the region, blowing snow will
be prevalent, causing heavily reduced visibilities, and drifting
snow in some areas, and snow packed roads. With these impacts
still on track, we upgraded the Winter Storm Watch in our eastern
counties into a Winter Storm Warning. We also added Winter
Weather Advisories for the Bighorn Mountains (4-6 inches of
snow), and Rosebud county (2-4 inches of snow) as strong winds
will create some areas of blowing snow and hazardous travel
conditions overnight and early Tuesday morning.

Locations west of this Forsyth-Hardin-Sheridan line (minus the
Bighorn mountains) will likely see up to 1 inch of snow. Would
not be surprised to see locations from Reed Point-Billings-Roundup
to see zero snow with this event. While locations west of this
line will likely miss out on the snow, they should expect 20 to 30
mph winds lasting from Monday afternoon to Tuesday afternoon.

The storm system moves out of the region by Tuesday evening,
bringing a quick end to the snow and winds across the forecast
area. For the rest of the short term, folks can expect a much
quieter day on Wednesday with high pressure moving in overhead.
Dobbs

.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...

The extended continues to be dominated by cooler and more
unsettled weather. Wednesday the snow associated with the cutoff
low over the central plains will continue to move out of Montana.
Thursday night another quick shortwave will move through western
and central Montana. The track of the shortwave is more to the
west and winds are not becoming northeasterly across the area, so
the chances for snow are more confined more to the
Beartooth/Absaroka mountains. Friday through the weekend will see
flow remain unsettled. Have kept some chance PoPs over the higher
terrain. Early next week another stronger system looks to move in
from the Pacific Northwest bringing a better chance for snow, but
there are some model differences on how this system will evolve.
Reimer
&&

.AVIATION...

Areas of snow will bring MVFR/IFR conditions from Rosebud County E
this afternoon. Surface winds will be gusty with gusts as high as
40 kt. Expect snow showers W of Rosebud County with MVFR and
localized IFR conditions. The mountains will be obscured. Areas
of snow and blowing snow will continue tonight over SE MT with
MVFR/IFR conditions. Scattered snow showers will continue over the
rest of the area. The NE Bighorns will remain obscured while
obscurations will decrease over the western mountains. The snow
will be on the decrease Tue. morning. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 042 028/038 023/038 025/038 022/036 023/043 028/043
    2/W 32/O    11/U    12/S    21/B    12/O    11/E
LVM 038 027/035 022/037 026/037 021/035 023/042 030/043
    6/W 33/S    11/N    22/S    21/B    22/O    22/O
HDN 042 026/037 021/037 022/036 020/035 019/042 024/042
    2/W 43/S    11/U    12/S    21/B    12/O    12/O
MLS 040 026/033 021/033 015/032 017/032 017/042 022/039
    4/W 87/S    31/B    11/B    11/B    11/B    12/S
4BQ 042 024/031 019/033 013/033 014/031 014/040 021/039
    4/W 98/S    41/B    11/B    11/B    11/B    11/B
BHK 034 023/028 017/027 010/027 011/028 012/037 018/036
    7/J +9/S    63/S    11/B    11/B    11/B    11/B
SHR 041 022/032 017/033 016/033 014/031 012/039 020/039
    4/W 64/S    11/U    12/S    21/B    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from 6 PM this evening to 6
      AM MST Wednesday FOR ZONES 31-58.
     Winter Storm Warning in effect from 3 PM this afternoon to 6
      AM MST Wednesday FOR ZONES 32-33-36-37.
WY...Winter Weather Advisory in effect from 6 PM this evening to 6
      PM MST Tuesday FOR ZONE 98.

&&

weather.gov/billings
Hazardous weather outlook, Nov 27, 1:11 PM MST, 23 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
111 PM MST SUN NOV 27 2016

MTZ030>033-036>038-057-058-WYZ099-272200-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
SHERIDAN FOOTHILLS-
111 PM MST SUN NOV 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

* POTENTIAL IMPACTS: SNOW AND BLOWING SNOW CAUSING POOR VISIBILITY
  AND DIFFICULT TRAVEL CONDITIONS. ROADS WILL BECOME SNOW PACKED
  AND SLICK.

* TIMING: LATE MONDAY AFTERNOON THROUGH TUESDAY NIGHT.

* SNOW ACCUMULATION: SEVERAL INCHES OF ACCUMULATION POSSIBLE WITH
  THE BEST CHANCE OF OVER 4 INCHES BEING EAST OF A FORSYTH TO
  ASHLAND LINE.

* BLOWING SNOW: STRONG NORTHWEST WINDS WILL CAUSE BLOWING SNOW
  WHICH COULD LEAD SIGNIFICANT TRAVEL ISSUES DUE TO POOR
  VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.

&&

In the hours before

Local storm report, Nov 28, 11:07 AM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1107 AM MST MON NOV 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             14 W NYE                45.42N 110.09W
11/28/2016  M2.0 INCH        SWEET GRASS        MT   MESONET

&&

VLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Fallon

When
November 28, 1:00 PM MST to November 29, 5:00 PM MST
Where
Fallon forecast zone
Reported by
Trained Spotter
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Snowfall of 4 to 8 inches, 50 mph winds, blowing and drifting snow, along with low visibilities were reported across the area.

Winter Storm, Carter

When
November 28, 3:00 PM MST to November 29, 5:00 PM MST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Snowfall of 4 to 6 inches, blowing and drifting snow and significantly reduced visibilities were reported across the area.

Winter Storm, Powder River

When
November 28, 3:00 PM MST to November 29, 8:00 AM MST
Where
Powder River forecast zone
Reported by
Trained Spotter
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Snowfall of 2 to 6 inches occurred across the area. Several semi trucks slid off Highway 212 20 miles east of Ashland.

Winter Storm, Custer

When
November 28, 3:00 PM MST to November 29, 8:00 AM MST
Where
Custer forecast zone
Reported by
Trained Spotter
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

There were numerous reports of 4 to 8 inches of snow across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661811, 661803, 661806, 661812.